Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 197, NWS Dodge City, KS

September 10, 2003Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 10, 2003, 10:50 PM CDT for Pawnee County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2003, 10:50 PM CDT (03:50 UTC)
Expired
Sep 10, 2003, 11:30 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 78 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 8:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1765 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110350
SVRDDC
KSC145-110430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1050 PM CDT WED SEP 10 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1130 PM CDT

* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF GARFIELD...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS AFFECTED
  GARFIELD AT 1055 PM CDT
  FRIZELL AT 1100 PM CDT
  ZOOK AT 1110 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,



LAT...LON 3808 9949 3808 9934 3800 9934 3803 9895
          3824 9893 3824 9902 3834 9920

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:37 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Sep 10, 2:37 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT WED SEP 10 2003

DAYS 1-2...
THIS WILL BE BRIEF. THE SIGNIFICANT CONCERN IS THE EVOLUTION OF
CONVECTION OVERNIGHT.

THE DIAGNOSTICS INDICATE THE CYCLONE DIGGING IN OVER NORTHWEST
COLORADO WITH A SERIES OF WAVES SHOWING IN THE THERMAL ANALYSIS
FIELDS AND WATER VAPOR IMAGERY ROTATING AROUND THE UPPER LOW. THE
INITIAL SYSTEM OVER THE PLAINS LAST NIGHT HAD LIFTED OUT INTO THE
MISSOURI VALLEY ALLOWING SUNSHINE OVER THE HIGH PLAINS. A LOW LEVEL
JET BLASTING NORTH ACROSS KANSAS INTO NEBRASKA HAD TRANSPORTED +17
H8 DEWPOINTS THROUGH THE REGION AND CURRENT SURFACE ANALYSIS ACROSS
THE FORECAST AREA SHOWS 65 TO 70 DEGREE SURFACE DEWPOINTS AS WELL.
CRANKED INTO THE MORNING SOUNDING FOR DDC ALL OF THIS YIELDS A
THERMODYNAMIC PROFILE WITH NEARLY 3000 J/KG OF MLCAPE AND RAPIDLY
BECOMING UNCAPPED.

ADDITIONALLY, PROFILERS SHOW AN INCREASING SHEAR VECTOR WITH THE
APPROACH OF AN UPPER LEVEL SPEED MAX ACROSS COLORADO AND NEW MEXICO.
NO DOUBT THE MAIN THREAT AREA FOR TORNADOES WILL BE FARTHER
NORTHEAST WHERE THE GREATEST TURNING IN THE SUBCLOUD LAYER HODOGRAPH
IS DEVELOPING, BUT WITH 45 KTS OF SHEAR OVER US AND SUBSTANTIAL CAPE
WE WILL SEE SOME DISCRETE ROTATING STORMS AT LEAST EARLY ON AS THE
FRONT SURGES THROUGH THE AREA THIS EVENING AND OVERNIGHT. I DO
ANTICIPATE THAT THE STORMS WILL BECOME MORE LINEAR LATER TONIGHT AND
ORGANIZE ALONG THE FRONT/OUTFLOW BOUNDARY. AT THAT TIME, THE
EXTREMELY HIGH AVAILABLE MOISTURE FOR THE REGION WILL COME INTO PLAY
AND WILL HAVE TO GO WITH A FLOOD WATCH FOR FLASH FLOODING (OR
WHATEVER WE ARE CALLING IT THESE DAYS). WILL INCLUDE MENTION OF
POSSIBLE SEVERE STORMS TONIGHT AS WELL AS HEAVY RAINS. THOUGH MAIN
THREAT IS MOST CERTAINLY WIND, HAIL AND RAIN, DO NOT BELIEVE WE CAN
RULE OUT POSSIBLE SUB CLOUD OUTFLOW SPONSORED SPIN UPS, ESPECIALLY
ALONG ANY BOWS OR LINES THAT MAY DEVELOP. PER SPC COORDINATION A
WATCH WILL BE IMMEDIATELY FORTHCOMING.

THE MODELS APPEAR TO STILL BE PLAYING CATCH UP WITH THIS SITUATION.
THE ETA APPEARS ALMOST USELESS BEYOND 30 HOURS AS IT WANDERS OFF
INTO CONVECTIVE OBLIVION. HAVE SO FAR PREFERRED (AND WILL CONTINUE
TO PREFER) THE GFS SYNOPTIC SCALE SOLUTIONS. WILL THUS LOOK FOR THE
BOUNDARY TO FIRE CONVECTION IN COLORADO AND THEN ZOOM SOUTHEAST
THROUGH THE FORECAST AREA. THIS MAY BE AS MUCH AS 6 HOURS FASTER
THAN THE ETA AND MESOETA DEPICT, BUT CERTAINLY 3 HOURS FASTER. WILL
CLEAR OUT THE WEATHER BEHIND THE FRONT. SOME STRATUS IS POSSIBLE IN
THE WAKE OF THIS SYSTEM BUT DO NOT HAVE A FEEL FOR THAT YET AS I DO
NOT EVEN KNOW HOW MUCH RAIN WILL FALL AND WHERE. HAVE KEPT
TEMPERATURES DOWN FOR TOMORROW AS A RESULT OF THE RAIN COOLED AIR
BUT WILL BE PREPARED TO BE TOO COLD IF THE INSOLATION OVERCOMES THE
BOUNDARY LAYER MOISTURE WITHOUT PRODUCING CLOUD.

CLEAR AND COOL THURSDAY NIGHT AND SUNNY AND WARMER FOR FRIDAY BEFORE
THE NEXT COLD FRONT BLASTS THROUGH.

DAYS 3-7...
NO MAJOR CHANGES ARE PLANNED FOR THE EXTENDED. THERE IS MUCH
UNCERTAINTY WITH HOW MUCH THE UPPER TROUGH WILL DIG OVER THE
SOUTHERN PLAINS BY 72 HRS. THE ETA AND CANADIAN CLOSE THE SYSTEM OFF
OVER WESTERN OK WHILE THE ECMWF/AVN MODELS TAKE MOST OF THE ENERGY
OFF TO THE EAST AND ONLY LEAVE A WEAK SYSTEM OVER TX. A MORE
PROGRESSIVE SOLUTION WOULD RESULT IN FASTER FRONTAL MOVEMENT THROUGH
THE PLAINS BY SATURDAY MORNING. THE SPEED AND LATITUDE OF THE
UPSTREAM KICKER IS THE KEY TO THIS FORECAST PROBLEM. WE PREFER THE
MORE PROGRESSIVE MODEL SOLUTIONS GIVEN THE 170KT FIREHOSE JET ACROSS
THE EASTERN PACIFIC AND SINCE THE ETA IS NOT A HEMISPHERIC MODEL AND
HAS LESS DATA. AT THIS POINT IT IS PROBABLY WISE TO REMAIN
CONSERVATIVE WITH SATURDAYS HIGHS. YES IT COULD BE QUITE A BIT
COOLER, BUT IF THE FRONT IS 3 HOURS SLOWER WE COULD STILL REACH INTO
THE 70S. THE COLD AIR SHOULD DEFINITELY BE INTO KANSAS BY SUNDAY
WITH MUCH COOLER WEATHER. WE LOWERED HIGHS INTO THE 60S MOST PLACES.
A SLOW WARMING TREND SHOULD COMMENCE MONDAY WITH HIGHS BACK UP TO
SEASONAL AVERAGES BY TUE-WED.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 59 71 55 81 / 70 00 20 00
GCK 58 71 51 81 / 70 00 00 00
EHA 58 70 49 81 / 30 00 00 00
LBL 59 71 52 81 / 70 00 00 00
HYS 60 73 55 80 / 70 00 00 00
P28 65 73 60 81 / 70 70 00 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

JOHNSON/FINCH
Hazardous weather outlook, Sep 10, 3:03 PM CDT, 7 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT WED SEP 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONTINUED HEATING OF HIGH MOISTURE CONTENT AIR IN THE LOW LEVELS IS
COMBINING WITH INCREASING WIND CHANGES ALOFT TO LEAD TO A VOLATILE
AIRMASS OVER THE REGION. PRESENTLY IT LOOKS AS IF THE EARLY THREAT
WILL BE EAST OF A LINE FROM DIGHTON AND WAKEENEY TO LIBERAL. A
SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR THAT AREA VALID
UNTIL 800 PM CDT.

THE MAIN DANGER FROM STORMS IN THIS AREA WILL BE LARGE HAIL AND
DAMAGING WINDS. VERY HEAVY RAINS COULD CAUSE SOME WATER PROBLEMS.
ALTHOUGH UNLIKELY, AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AT THIS TIME, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE REQUIRED SHORTLY AND LIKELY CONTINUE TO BE NEEDED
THROUGH THE EVENING. ONCE THE STORMS MOVE THROUGH FROM WEST TO EAST,
THE NEED FOR SPOTTERS WILL BE OVER.

JOHNSON

In the hours before

Local storm report, Sep 10, 7:40 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
740 PM CDT WED SEP 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4NW RANSOM                KS   0.75 IN HAIL
09/10/03   NESS                           PUBLIC REPORT

0415 PM    13NE JETMORE              KS   1.00 IN HAIL
09/10/03   HODGEMAN                       PUBLIC REPORT

0425 PM    11SW HAYS                 KS   0.75 IN HAIL
09/10/03   ELLIS                          TRAINED SPOTTER REPORT

0430 PM    7SW BAZINE                KS   1.25 IN HAIL
09/10/03   NESS                           PUBLIC REPORT

0445 PM    2W BAZINE                 KS   1.50 IN HAIL
09/10/03   NESS                           PUBLIC REPORT

0500 PM    8SW MINNEOLA              KS   0.88 IN HAIL
09/10/03   CLARK                          PUBLIC REPORT

0500 PM    7N MCCRACKEN              KS   0.88 IN HAIL
09/10/03   RUSH                           PUBLIC REPORT

0510 PM    1E MINNEOLA               KS   0.75 IN HAIL
09/10/03   CLARK                          PUBLIC REPORT

0515 PM    6NE FOWLER                KS   0.88 IN HAIL
09/10/03   MEADE                          PUBLIC REPORT

0533 PM    10N KINSLEY               KS   0.75 IN HAIL
09/10/03   EDWARDS                        PUBLIC REPORT

0545 PM    9S DODGE CITY             KS   1.00 IN HAIL
09/10/03   FORD                           PUBLIC REPORT

0600 PM    7N MCCRACKEN              KS   1.50 IN HAIL
09/10/03   RUSH                           PUBLIC REPORT

0600 PM    19SW LARNED               KS   0.88 IN HAIL
09/10/03   PAWNEE                         TRAINED SPOTTER REPORT

0605 PM    4SE HANSTON               KS   1.00 IN HAIL
09/10/03   HODGEMAN                       PUBLIC REPORT

0615 PM    8S HAYS                   KS   60 MPH TSTM GUST
09/10/03   ELLIS                          ESTIMATED BY PUBLIC. 1-2
                                          INCH TREE LIMBS DOWN.

0700 PM    7N MCCRACKEN              KS   FLASH FLOOD
09/10/03   RUSH                           WATER OVER THE ROAD.
                                          REPORTED BY PUBLIC

JR/RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:20 PM CDTFlash Flood WarningDDCEllis, Ness, Rush3 hr
Sep 10, 8:08 PM CDTSevere Thunderstorm WarningDDCGray52 min
Sep 10, 9:26 PM CDTSevere Thunderstorm WarningDDCGray34 min
Sep 10, 9:37 PM CDTSevere Thunderstorm WarningDDCFord38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.